Thunderstorm Wind, Towner
- When
- August 23, 5:43 PM CST
- Where
- Towner County, 5.79 mi SSW of Rocklake
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.710, -99.300
Peak wind measured at an NDAWN station at 10 meters.
Isolated Severe Thunderstorm moved across northern Red River Valley producing large hail and damaging winds on August 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Isolated Severe Thunderstorm moved across northern Red River Valley producing large hail and damaging winds on August 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 23, 1:38 PM CST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 238 PM CDT Tue Aug 23 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 238 PM CDT Tue Aug 23 2022 Convective chances and strength will be the main challenges for the period. Water vapor loop shows a well wrapped up shortwave along the Saskatchewan/Manitoba border. This feature should drop southeastward tonight, weakening somewhat but helping push a surface trough axis and cold front into the CWA. SPC mesoanalysis page has some 1000-1500 J/kg of ML CAPE along our northern and western counties ahead of the boundary. Deep layer bulk shear is still fairly unimpressive, but there is a small area of 25 to 30 kts near the Canadian border. With the shortwave and boundary approaching our northwestern counties, can not completely rule out a few isolated storms pulsing up to severe this evening and producing some 1 inch hail or 60 mph downbursts. HREF has a few strong updraft helicity tracks entering the Devils Lake Basin this evening. And while the probabilities for wind and hail are mostly in north central ND and below 15 percent, they could move into our northwestern counties before weakening. Thus, will emphasize the marginal risk that came out a bit more than we had going. There is still a risk of localized heavy rainfall with PWATs getting close to 1.5 inches, but with dry weather recently think that chances at not high enough with flooding for more than a mention in the HWO. The shortwave trough will drop down into the midwest tonight into Wednesday, helping push the front into our southern counties by tomorrow afternoon. CAMs have been a little less aggressive on breaking out convection again along the boundary Wednesday afternoon and evening. However, there is some CAPE values above 1000 J/kg possible even if shear is still pretty weak. Will continue to keep a decent chance for showers and thunderstorms, but not message any severe at this point. Temps on Wednesday will be cooler and stay mainly in the 70s, with some readings dropping into the upper 40s Wednesday night as high pressure builds in behind the cold front. .LONG TERM...(Thursday through Tuesday) Issued at 238 PM CDT Tue Aug 23 2022 Overview... The end of the week should feature mostly quiet and cool weather before a more active weather pattern returns to the region by the weekend. Rain and thunderstorm chances within this more active period will introduce the opportunity for impactful weather to the FA. End of the week... As an upper level low over the Hudson Bay region continues to churn, the northern Plains will remain under northwesterly flow aloft through the end of the week. At the surface, high pressure should dominate. This will result in cooler temperatures nearer to seasonal averages in the 70s. An approaching upper level trough will then begin to introduce increasing cloud cover Friday evening, keeping low temperatures in the 60s. The weekend... The aforementioned upper trough is progged to fully impact the FA by Saturday. Ensemble guidance is showing a bit of variance regarding the timing of this wave, but generally has precipitation beginning early Saturday morning. Given the timing of this precipitation, strong thunderstorms are not anticipated. Regardless, scattered shower and thunderstorm activity looks to be on the increase Saturday morning into the the daytime hours, with a 40-50% chance of precipitation. The main question mark at this point is the location and spatial coverage of this potential rainfall. Latest GEFS guidance indicates a widespread swath of rainfall tracking west to east across the FA, while the ECMWF ensemble suite depicts rainfall primarily across the southern CWA. Current ensemble consensus seems to lend more credence to the GEFS solution, but it is important to note that at this time frame, the range of outcomes is still somewhat broad. As quickly as this system exits the region by midday, the next potential shortwave looks to impact the FA beginning late Saturday evening into Sunday. There will again be chances for scattered shower and thunderstorm activity. Depending on the timing of this wave, a few of the thunderstorms may be on the stronger side given the likely presence of instability exceeding 1000 J/kg and some upper level wind shear and upper level support with the upper trough. Regardless, another chance for scattered showers and thunderstorms will be possible during the evening and overnight hours into Sunday. With southerly winds ahead of each system, WAA should be in place which will yield a slight warm up back to the 80s for the weekend. By late Sunday evening, there will be another opportunity for shower and thunderstorm activity as yet another embedded shortwave is being picked up on by ensemble guidance. There is still quite a bit of uncertainty with this wave, but the signals are there to bear mentioning the potential. Early next week... By early next week, cluster analysis begins to hint at a shift from zonal flow aloft back to northwesterly flow aloft as upper level ridging builds into the Intermountain West. This should yield a quieter start to the week as the more active weather pattern comes to a close. Temperatures look to respond in kind following the weekend systems, with highs falling back down into the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue Aug 23 2022 VFR conditions at all the TAF sites. A cold front sagging south will bring a shift to northeasterly winds and some shower activity. At this point think thunderstorm chances will be mostly north of the TAF sites so kept out the CB for now. There could be some MVFR moving into the KDVL area towards morning behind the cold front, but the rest of the sites should remain VFR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Rick AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 346 PM CDT Tue Aug 23 2022 NDZ006-007-014-015-024-242100- Towner-Cavalier-Benson-Ramsey-Eddy- 346 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight There is the chance for a few isolated severe storms this evening, with hail up to one inch and wind gusts to 60 mph possible. Storms will continue into the overnight, but be weaker, with some localized heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-242100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 346 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight This evening and into the overnight along and north of hwy 2 thunderstorms may develop with coverage expected to be scattered to numerous. Severe weather is not likely but a few storms could be strong with heavy rainfall rates. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
624 PM CDT Tue Aug 23 2022
NDZ006-240000-
Towner ND-
624 PM CDT Tue Aug 23 2022
...Strong thunderstorms will impact portions of northern Towner
County through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Hansboro to near
Amourdale to 7 miles south of Rolla. Movement was southeast at 30
mph. At 615 PM CDT, a 39 mph gust was reported near Rolla.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Amourdale around 630 PM CDT.
Hansboro around 635 PM CDT.
Perth around 640 PM CDT.
Rocklake around 645 PM CDT.
Arndt around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 9952 4900 9923 4894 9904 4856 9917
4870 9949 4872 9949 4872 9952
TIME...MOT...LOC 2323Z 304DEG 28KT 4901 9949 4885 9948 4875 9964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PerrouxThe Minot AFB radar (KMBX), 120 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak wind measured at an NDAWN station at 10 meters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053854.